Tornadoes · United States · Pennsylvania · 2015
EF0 tornado, Wheatland to Sharon Arpt, Pennsylvania, May 31, 2015
From Wheatland to Sharon Arpt, this EF0 tornado ran 1.1 miles across Mercer County on May 31, 2015, touching down at 4:00 PM EDT and reaching 250 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 31, 2015
- Touchdown
- 4:00 PM EDT (20:00 UTC)
- Lifted
- 4:02 PM EDT (20:02 UTC)
- On the ground
- 2 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Mercer County
- Touchdown point
- 41.200, -80.460
- Lift-off point
- 41.210, -80.440
- Record number
- 1505311400-01
The damage survey
16 damage points were recorded along this path by NWS PBZ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- wind lasted ten mins at most
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Strong to severe thunderstorms developed over the upper Ohio Valley during the day on May 31st ahead of surface low pressure that would cross the region in the evening. With moderate instability and shear, several storms produced severe wind damage. In addition, where shear was enhanced near a stationary boundary, a brief EF-0 tornado touched down in Hermitage, Mercer county. Damage occurred at and around the Sheetz in Hermitage and a truck was flipped onto it's side in the parking lot.
A brief EF-0 tornado was confirmed, with maximum wind speeds of 80mph, after a survey of damage and review of available radar data and security camera footage. The most significant damage occurred near where the tornado began, at the Sheetz gas station at the corner of Route 18 and 518. At this location, part of a station canopy was removed and dispersed downwind to the north. Numerous panels of a wood fence were blown from north to south and the wind was observed on camera footage to lift the rear of a pickup truck, rotating it over 90 degrees before depositing it on it's side. Nearby, many large trees and branches were snapped, with one tree uprooted and blown toward the northwest. One home experienced loss of shingles over a large portion of it's roof. ||The damage path continued northeastward and consisted primarily of snapped and uprooted trees. Damage became much sparser with time, and seemed to end just north of Sample Road. The path length was just over a mile long and max width was 250 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at May 31, 3:32 PM EDT, 28 minutes earlier.
Area forecast discussion, May 31, 3:32 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 332 PM EDT SUN MAY 31 2015 .SYNOPSIS... LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY REGION THIS EVENING...WITH COOLER TEMPERATURES IN ITS WAKE EARLY THIS WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... LOW PRESSURE TRACKING ACROSS THE UPPER OHIO VALLEY WILL CONTINUE TO BRING SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS TO THE AREA THIS EVENING...WITH THE MOST NUMEROUS IN VICINITY OF A SURFACE BOUNDARY NEAR THE I 80 CORRIDOR WHERE THE BEST...ALBEIT WEAK...SHEAR EXISTS. THIS LACK OF SHEAR HAS ALLOWED FOR DISORGANIZED DEVELOPMENT OF STORMS...WITH AN OCCASIONAL PULSE TYPE SEVERE STORM NEAR I 80. EVEN THIS THREAT SHOULD QUICKLY DIMINISH BY THIS EVENING. STRATUS/STRATOCU SHOULD CONTINUE BEHIND THE DEPARTING LOW/SURFACE BOUNDARY TONIGHT. LOWS NEAR OR JUST BELOW AVERAGE ARE EXPECTED. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... THE BOUDARY SHOULD STALL JUST EAST OF THE AREA MONDAY. AN UPPER TROUGH ADVANCING ACROSS THE AREA SHOULD KEEP SHOWERS CHANCES IN THE AREAS ESPECIALLY IN THE AFTERNOON. A CUTOFF UPPER LOW ACROSS THE TN/MS VALLEY REGIONS...WHICH WILL KEEP CLOUDS AND OCCASIONAL SHOWER CHANCES ESPECIALLY FROM PIT SOUTH INTO MID WEEK. TEMPERATURES ARE EXPECTED TO AVERAGE NEAR OR JUST BELOW AVERAGE USING THE LATEST SREF AND GRIDDED MOS NUMBERS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... BY THURSDAY AFTERNOON THAT UPPER LOW WILL BRING INCREASED SHOWER AND THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE WEEKEND. A WARMING TREND WILL ALSO CONTINUE THROUGH THE END OF THE WEEK WITH TEMPERATURES ONCE AGAIN WELL ABOVE AVERAGE. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... CROSSING LOW PRESSURE IS EXPECTED TO BRING SHOWER AND THUNDERSTORM CHANCES THIS AFTERNOON INTO EARLY EVENING. BRIEF MVFR TO IFR RESTRICTIONS ARE POSSIBLE IN ANY OF THE STORMS. THE LOW IS EXPECTED TO SHIFT EAST OF THE AREA TONIGHT DRAGGING A COLD FRONT THROUGH. WIDESPREAD MVFR TO IFR CONDITIONS ARE EXPECTED BEHIND THE FRONT...CONTINUING INTO MONDAY. .OUTLOOK.../MONDAY NIGHT THROUGH THURSDAY/... RESTRICTIONS COULD PERSIST THROUGH MONDAY NIGHT. RESTRICTION POTENTIAL COULD RETURN BY MID WEEK WITH UPPER LEVEL LOW PRESSURE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 07
Hazardous weather outlook, May 31, 3:38 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 338 PM EDT SUN MAY 31 2015 PAZ007>009-013>016-022-023-011945- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA- 338 PM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021>023-041-011945- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER- ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 338 PM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 07
In the hours before
Local storm report, May 31, 11:42 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 7 NW SIGEL 41.35N 79.22W
05/31/2015 M1.00 INCH CLARION PA PARK/FOREST SRVC
REPORTED AT COOK FOREST STATE PARK
&&
JDLocal storm report, May 31, 12:09 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1209 PM EDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 4 WNW SIGEL 41.31N 79.19W
05/31/2015 M1.00 INCH JEFFERSON PA PUBLIC
REPORTED AT DOUBLE DIAMOND DEER RANCH
&&
JDSpecial weather statement, May 31, 2:04 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 204 PM EDT SUN MAY 31 2015 PAZ029-031-WVZ004-311845- WASHINGTON-GREENE-MARSHALL- 204 PM EDT SUN MAY 31 2015 ...A STRONG THUNDERSTORM WILL AFFECT THE AREA... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH SHOWED A STRONG THUNDERSTORM WAS NEAR CAMERON...OR 16 MILES SOUTHEAST OF MOUNDSVILLE...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAYNESBURG...JEFFERSON BORO...ROGERSVILLE...MARIANNA...ALEPPO...NEW FREEPORT AND AMITY. THIS INCLUDES INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 8 AND 21...AND BETWEEN MILE MARKERS 22 AND 25. LAT...LON 3979 8059 4008 8015 3984 7998 3972 8059 TIME...MOT...LOC 1803Z 240DEG 25KT 3979 8048 07
Special weather statement, May 31, 2:20 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN MAY 31 2015
PAZ009-015-016-311845-
JEFFERSON-CLARION-FOREST-
220 PM EDT SUN MAY 31 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...EASTERN
FOREST AND NORTHEASTERN CLARION COUNTIES...
AT 219 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
MARIENVILLE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARIENVILLE...LEEPER...FISHER...COOK FOREST STATE PARK...CLEAR CREEK
STATE PARK AND CLARINGTON.
LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
4142 7907 4142 7909 4134 7909 4135 7908
4136 7903 4135 7902 4138 7897 4136 7895
4123 7923 4137 7937 4163 7900 4163 7896
TIME...MOT...LOC 1819Z 233DEG 29KT 4135 7923
34Local storm report, May 31, 2:26 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 8 WNW SIGEL 41.33N 79.26W
05/31/2015 M0.88 INCH CLARION PA TRAINED SPOTTER
&&
JDLocal storm report, May 31, 3:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 3 SW SIGEL 41.25N 79.15W
05/31/2015 M0.88 INCH JEFFERSON PA TRAINED SPOTTER
&&
NWS PITTSBURGH PA
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KAGC), 12:00Z
8.0 hours before the tornado, 93 km from the path. May 31, 2015.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -66 J/kg
- Surface CAPE
- 70 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Youngstown (YNG), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the touchdown began at 20:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.